Statin Medications and the Risk of Rhabdomyolysis

December 05, 2017

leg-cramp-rhabdomyolisis

For many who have been diagnosed with hypercholesterolemia, commonly known as high cholesterol, changes in diet and exercise may not be enough. If your doctor has prescribed a statin medication to lower your cholesterol, you may have heard or read about the potential side effects of statin drugs and their impact on liver function.

Doctors will often prescribe statins to lower the total cholesterol and reduce the risk of a heart attack or stroke in people with high cholesterol levels. While statins are highly effective, they have been linked to muscle pain in some people, and in rare cases, even cause liver damage.

So what is rhabdomyolysis?Coca-Cola colored urine caused by rhabdomyolysis

Rhabdomyolysis is a severe, debilitating muscle pain (interferes with your ability to perform normal daily tasks) due to muscle damage and breakdown. This causes your damaged muscle to release their proteins into your bloodstream, become eliminated through your kidneys (ultimately leading to your kidney(s) shutting down), and appearing in your urine (which explains why the urine color of a patient experiencing rhabdomyolysis is referred to as “Coca-Cola” or “reddish-brown” color).

Some common statin medications are:

Statin medications can be very beneficial to your health. Statins can decrease the amount of “bad” cholesterol, which can clog your arteries, preventing oxygen-rich blood from reaching essential organs. Decreasing your “bad” cholesterol can lower your risk of having a heart attack or stroke. Ultimately, this leads to living a longer and healthier life.

The majority of Patients benefit from using statin medications if indicated by their physician. Less than 3% of patients on statins report muscle pain while less than 0.5% report rhabdomyolysis. So, don’t stop using your statin medication until your physician confirms this side effect.

Common Symptoms of Rhabdomyolysis are:

In the larger muscle groups, like your thighs, shoulders, lower back, and calves:

  • Muscle tenderness
  • Severe muscle pain
  • Muscle weakness/fatigue
  • Muscle Stiffness
  • Muscle Cramping

Other signs of rhabdomyolysis are:

  • “Coca-Cola” or “reddish-brown” urine
  • Skin changes (discoloration or blisters)

How do I know if a statin medication is causing my symptoms?

Ask your Physician for bloodwork to check for abnormal Creatinine Kinase (CK, CPK) levels, liver function, and kidney function tests. These labs are not routinely checked during bloodwork.

Symptoms of rhabdomyolysis usually occur 4-6 weeks after first starting on a statin medication. However, they can occur years after being on a statin medication, so it’s important to always be aware of the symptoms of rhabdomyolysis.

If your only symptom is muscle pain, think about other reasons why your muscles may be painful, sore, stiff, or crampy. Could it be due to unusual physical activity such as hiking up a new trail, shoveling the driveway after a massive snowstorm, or trying a vigorous exercise routine, like spin cycling or high intensity interval training?

What if I do have rhabdomyolysis?

If you do end up with a diagnosis of rhabdomyolysis, your physician will likely stop your statin medication. There are statins that have a lower risk for rhabdomyolisis, such as pravastatin (Pravachol) and fluvastatin (Lescol).

As a final note, if you’re taking a statin, you should also avoid eating grapefruit or drinking grapefruit juice. Grapefruit contains compounds called furanocoumarins that stop your body’s natural enzymes from doing their job. As a result, more of the statin drug is absorbed, making it more powerful than it would normally be.


Download the free WellRx app from the iOS app store or the Google Play Store,
and get registered to take advantage of our free medication adherence tools.

If you’re struggling to afford your medications,
visit www.WellRx.com to compare the cash price at pharmacies near you.
You may find prices lower than your insurance copay!

Save as you go
Save on the Go

For your convenience, use the ScriptSave® WellRx mobile app. Now savings are well in hand, right at the pharmacy counter. Save on your family's prescription medicines.

Learn More
Card
Get a Prescription Discount Card

Your choice. Get a ScriptSave WellRx Savings Card. Or Download the free mobile app from the App Store or Google Plage Store

Get A Card
Save on your medications today!
Grocery Guidance

ScriptSave WellRx Grocery Guidance brings together leading-edge nutritional data science with AI powered personalization to help you know which food products on your grocery store shelf are truly good for YOU.

Healthy Foods For You
Recommended Articles

Struggling to afford your medications? Search to compare the cash price at pharmacies near you. You may find prices lower than your insurance co-pay!

WellRx on TrustPilot ©

Log In

You need to log into the site to use this feature

Create A Free Account To Use Medicine Chest

This feature requires registration. Sign up or log in to your free WellRx account to gain access to this and other tools to help make managing your medications and wellness easier.

Benefits Include:

Store & manage your medication list
Medication pricing updates
Import medication from your pharmacy
Medication information & videos
Pill & refill reminders
Medication journal & mood log
Ask a Pharmacist

Sign up to use Medicine Chest

Create A Free Account To Use this feature

This feature requires registration. Sign up or log in to your free WellRx account to gain access to this and other tools to help make managing your medications and wellness easier.

Benefits Include:

Store & manage your medication list
Medication pricing updates
Import medication from your pharmacy
Medication information & videos
Pill & refill reminders
Medication journal & mood log
Ask a Pharmacist

Sign up to use this feature

You will be redirected to your program in 5 seconds.

Hi there.

Our Terms and Conditions and Privacy Policy have recently been updated.

Learn More


I Accept

By declining you will be logged out of your account